Alert archive / Alabama / Frost Advisories in 2017
Frost Advisory 4, NWS Birmingham, AL
NWS Birmingham, AL issued this frost advisory at Nov 10, 2017, 4:14 AM CST for 14 counties in Alabama. It took effect at Nov 11, 2017, 1:00 AM CST. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Nov 10, 2017, 4:14 AM CST (10:14 UTC)
- In effect from
- Nov 11, 2017, 1:00 AM CST
- Expired
- Nov 11, 2017, 8:00 AM CST
- In force
- 7 hr
- Issued by
- NWS Birmingham, AL
Counties Blount County, AL, Calhoun County, AL, Cherokee County, AL, Clay County, AL, Cleburne County, AL, Etowah County, AL, Fayette County, AL, Lamar County, AL, Marion County, AL, Randolph County, AL, St. Clair County, AL, Talladega County, AL, Walker County, AL, Winston County, AL
The radar
The Birmingham radar (KBMX), 70 km from the middle of the area, began a volume at 10:16 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Birmingham, AL (KBMX), launched 00:00Z, 10.2 hours before the alert went out and 70 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 788 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- -31 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
776 WWUS74 KBMX 101014 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 414 AM CST Fri Nov 10 2017 ...PATCHY DENSE FOG WILL CONTINUES OVER THE SOUTHERN CENTRAL ALABAMA COUNTIES THROUGH AROUND SUNRISE... ...FROST ADVISORY IN EFFECT FOR FAR NORTHERN COUNTIES IN CENTRAL ALABAMA FOR EARLY SATURDAY MORNING... .Clearing skies behind yesterday's rains have allowed for patchy dense fog to develop across portions of Central Alabama. Drier air will continue to work its way southward. Ahead of that, patchy dense fog will be present across the southern portions of Central Alabama through shortly after sunrise. A colder airmass tonight with clear skies and near calm winds will allow for readings in the middle 30s and patchy frost across the far northern counties of Central Alabama during the early morning hours. ALZ019-021-101400- /O.CAN.KBMX.FG.Y.0026.000000T0000Z-171110T1300Z/ /O.NEW.KBMX.FR.Y.0004.171111T0900Z-171111T1400Z/ Calhoun-Cleburne- Including the cities of Anniston and Heflin 414 AM CST Fri Nov 10 2017 ...DENSE FOG ADVISORY IS CANCELLED... ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CST SATURDAY... The Dense Fog Advisory has been cancelled. Drier air is moving in and visibilities have improved with dense fog no longer being observed. The National Weather Service in Birmingham has issued a Frost Advisory, which is in effect from 3 AM to 8 AM CST Saturday. * TEMPERATURES...in the middle 30s are expected. * IMPACTS...frost could damage sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ ALZ027>029-032-034>038-047-101115- /O.CAN.KBMX.FG.Y.0026.000000T0000Z-171110T1300Z/ Talladega-Clay-Randolph-Hale-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Lee- Including the cities of Talladega, Sylacauga, Ashland, Roanoke, Greensboro, Moundville, Centreville, Clanton, Rockford, Alexander City, Dadeville, Valley, Lanett, Lafayette, Auburn, and Opelika 414 AM CST Fri Nov 10 2017 ...DENSE FOG ADVISORY IS CANCELLED... The National Weather Service in Birmingham has cancelled the Dense Fog Advisory. Drier air is moving in and visibilities have improved with dense fog no longer being observed. $$ ALZ011>015-017-018-020-101400- /O.NEW.KBMX.FR.Y.0004.171111T0900Z-171111T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Cherokee- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, and Centre 414 AM CST Fri Nov 10 2017 ...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM CST SATURDAY... The National Weather Service in Birmingham has issued a Frost Advisory, which is in effect from 3 AM to 8 AM CST Saturday. * TEMPERATURES...in the middle 30s are expected. * IMPACTS...frost could damage sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ 08 ALZ033-039>046-048>050-101300- /O.CON.KBMX.FG.Y.0026.000000T0000Z-171110T1300Z/ Perry-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Russell-Pike-Barbour- Including the cities of Marion, Demopolis, Linden, Selma, Prattville, Fort Deposit, Hayneville, Wetumpka, Tallassee, Montgomery, Tuskegee, Union Springs, Phenix City, Troy, and Eufaula 414 AM CST Fri Nov 10 2017 ...DENSE FOG ADVISORY REMAINS IN EFFECT UNTIL 7 AM CST THIS MORNING... * VISIBILITY...less than one half mile at times. * IMPACTS...hazardous driving conditions are expected and may quickly be encountered due to its patchy nature. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Dense Fog Advisory means visibilities will frequently be reduced to less than one half of a mile. If driving...slow down... use your headlights...and leave plenty of distance ahead of you. && $$ 08
3 follow-up statements
954 WWUS74 KBMX 101334 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 734 AM CST Fri Nov 10 2017 ...FROST ADVISORY IN EFFECT FOR FAR NORTHERN COUNTIES IN CENTRAL ALABAMA FOR EARLY SATURDAY MORNING... A colder airmass with clear skies and near calm winds will allow for temperatures to fall into the middle 30s tonight with patchy frost across the far northern counties of Central Alabama during the early morning hours on Saturday. ALZ011>015-017>021-102145- /O.CON.KBMX.FR.Y.0004.171111T0900Z-171111T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, and Heflin 734 AM CST Fri Nov 10 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CST SATURDAY... * TEMPERATURES...in the middle 30s are expected. * IMPACTS...frost could damage sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
094 WWUS74 KBMX 102131 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 331 PM CST Fri Nov 10 2017 ...FROST LIKELY OVERNIGHT IN NORTH ALABAMA... ALZ011>015-017>021-111400- /O.CON.KBMX.FR.Y.0004.171111T0900Z-171111T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, and Heflin 331 PM CST Fri Nov 10 2017 ...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM CST SATURDAY... * TEMPERATURES...in the middle 30s are expected. * IMPACTS...frost could damage sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
236 WWUS74 KBMX 110408 NPWBMX URGENT - WEATHER MESSAGE National Weather Service Birmingham AL 1008 PM CST Fri Nov 10 2017 ...FROST LIKELY OVERNIGHT IN NORTH ALABAMA... ALZ026>029-111400- /O.EXB.KBMX.FR.Y.0004.171111T0700Z-171111T1400Z/ St. Clair-Talladega-Clay-Randolph- Including the cities of Pell City, Moody, Talladega, Sylacauga, Ashland, and Roanoke 1008 PM CST Fri Nov 10 2017 ...FROST ADVISORY IN EFFECT UNTIL 8 AM CST SATURDAY... The National Weather Service in Birmingham has issued a Frost Advisory, which is in effect until 8 AM CST Saturday. * TEMPERATURES...in the middle 30s are expected. * IMPACTS...frost could damage sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$ ALZ011>015-017>021-111400- /O.EXT.KBMX.FR.Y.0004.171111T0700Z-171111T1400Z/ Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun- Cherokee-Cleburne- Including the cities of Hamilton, Sulligent, Vernon, Fayette, Double Springs, Jasper, Oneonta, Gadsden, Anniston, Centre, and Heflin 1008 PM CST Fri Nov 10 2017 ...FROST ADVISORY NOW IN EFFECT UNTIL 8 AM CST SATURDAY... * TEMPERATURES...in the middle 30s are expected. * IMPACTS...frost could damage sensitive outdoor vegetation. PRECAUTIONARY/PREPAREDNESS ACTIONS... A Frost Advisory means that widespread frost is expected. Sensitive outdoor plants may be killed if left uncovered. && $$
What forecasters said that day
The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this frost advisory went out at Nov 10, 3:48 AM CST, 26 minutes earlier.
Area forecast discussion, Nov 10, 3:48 AM CST, 26 minutes before
Area Forecast Discussion National Weather Service Birmingham AL 348 AM CST Fri Nov 10 2017 .SHORT TERM... Today and Tonight. Have been monitoring satellite difference channel that has been showing fog fairly well overnight. Clearing skies behind system allowed for the development of some patchy dense fog earlier with a wet ground. As a drier northerly flow filters into the area, we are seeing visibilities on obs go up as well as the corresponding changes to the satellite. Thus, we have dropped some counties from the dense fog advisory earlier and will drop more shortly. The rest in the south remain until around 13z when we should be getting enough mixing for all visibilities to be well above the 1/4 mile criteria. After the remainder of the fog ends, we are looking at a sunny day across Central Alabama. A surface high pressure ridge center will sink southeastward toward the Great Lakes with an extensive ridge over most of Eastern Conus and northerly flow into Alabama to keep us on the cool side for temperatures. With clear skies and near calm winds tonight, expect readings to be colder tonight with some middle 30s in the far northern counties. Will go with a frost advisory for far north from 9-13z. 08 .LONG TERM... Saturday through Friday. Low level ridging is in place for Saturday as a broad high pressure system is centered over the Carolinas. We've got mainly zonal flow aloft over our area with a shortwave moving through the Upper Plains. This shortwave shifts eastward and deepens Saturday night into Sunday morning, breaking down the ridge slightly, allowing for some southerly flow to work it's way into Central AL in the mid levels. As this happens, mid level moisture becomes wedged between a backdoor cold front due to the cold air damming setup and a weak 500mb impulse ahead of the shortwave. The NAM and ECMWF develop some light shower activity Sunday generally south and east of the I-59 corridor, so have kept mention for slight chance of showers in the forecast. The GFS holds back on shower development, which makes me hesitate to go any higher than 15-20 PoPs. On Monday, the trough deepens over the East Coast as high pressure builds in across the ArkLaTex region, leading to northerly flow across Central AL. This should keep the area rain-free with near- normal diurnal temperatures through much of the upcoming week. A couple of shortwaves move through the Northern Plains and Great Lakes regions around mid-week, but the high pressure to our southwest seems to keep any shower activity from making it's way into Central AL. By Friday, models hint at a deeper trough moving across the CONUS, but timing differences in the GFS and ECMWF this far out keep me from going above 30-40 PoPs for Friday. 25/Owen && .AVIATION... 06Z TAF Discussion. Clearing skies late in the day and wet ground from last night's rain has resulted in patchy dense ground fog forming in low-lying areas. Dry air advection should result in the fog eroding from north to south through the night, as indicated by surface RH forecasts from the HRRR. Expect dense fog at ANB/ASN to actually improve over the next couple hours, but confidence in exact timing is low. Meanwhile the experimental GOES-16 fog product shows the fog building south towards MGM/TOI, where visibilities will drop to IFR and temporarily to LIFR, with some improvement around sunrise. VFR conditions are expected during the day Friday and Friday evening. 32/Davis && .FIRE WEATHER... Brief dry conditions from this afternoon through Saturday followed by a slight chance of showers late Saturday night through Sunday. There are no fire weather concerns at this time. && .PRELIMINARY POINT TEMPS/POPS... Gadsden 61 36 59 41 57 / 0 0 0 10 20 Anniston 61 39 60 42 58 / 0 0 0 10 20 Birmingham 61 41 61 46 60 / 0 0 0 0 10 Tuscaloosa 63 39 65 46 64 / 0 0 0 0 10 Calera 63 40 62 44 61 / 0 0 0 10 20 Auburn 64 42 60 44 59 / 0 0 0 10 20 Montgomery 67 43 65 47 63 / 0 0 0 10 20 Troy 67 43 64 46 65 / 0 0 0 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES/... Frost Advisory from 3 AM to 8 AM CST Saturday for the following counties: Blount...Calhoun...Cherokee...Cleburne...Etowah... Fayette...Lamar...Marion...Walker...Winston. Dense Fog Advisory until 7 AM CST this morning for the following counties: Autauga...Barbour...Bullock...Dallas...Elmore... Lowndes...Macon...Marengo...Montgomery...Perry...Pike...Russell. &&
Hazardous weather outlook, Nov 9, 9:41 PM CST, 6 hours 33 minutes before
Hazardous Weather Outlook National Weather Service Birmingham AL 941 PM CST Thu Nov 9 2017 ALZ011>015-017>050-110645- Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee- Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega- Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa- Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon- Bullock-Lee-Russell-Pike-Barbour- 941 PM CST Thu Nov 9 2017 This Hazardous Weather Outlook is for the counties served by the National Weather Service office in Birmingham. .DAY ONE...Outlook through Tonight. Normally cooler locations and areas near water may experience dense fog overnight. This fog will be very localized and may only last for 3 hours or so. Development will occur as the clouds diminish and it begins cooling. Localized visibilities may be reduced to less than one half mile at times. The fog should be gone by sunrise areawide. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Activation of storm spotters and emergency management is not expected at this time.
The office that day
Everything else NWS Birmingham, AL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Nov 9, 10:06 PM CST | Dense Fog Advisory | BMX | Autauga, Barbour, Bibb, Bullock, Calhoun, Chambers and 27 more | 9 hr |
Nearby
Frost Advisories in Alabama, 2017Every frost advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.